Alert archive / California / Wind Advisories in 2019

Wind Advisory 2, NWS Phoenix, AZ

January 21, 2019Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona

NWS Phoenix, AZ issued this wind advisory at Jan 21, 2019, 12:55 PM PST for Imperial County, Riverside County, San Bernardino County, California; La Paz County, Arizona. It took effect at Jan 21, 2019, 10:00 PM PST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Jan 21, 2019, 12:55 PM PST (20:55 UTC)
In effect from
Jan 21, 2019, 10:00 PM PST
Expired
Jan 22, 2019, 5:00 PM PST
In force
19 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 164 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

429 
WWUS75 KPSR 212055
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
155 PM MST Mon Jan 21 2019

CAZ562-212200-
/O.CAN.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/
Imperial County Southwest-
1255 PM PST Mon Jan 21 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory.

Locally gusty winds up to 35 mph will continue, but should remain
below advisory thresholds for the remainder of the afternoon. 

$$

CAZ560-221200-
/O.EXP.KPSR.WI.Y.0001.000000T0000Z-190121T2100Z/
/O.NEW.KPSR.WI.Y.0002.190122T0600Z-190123T0100Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1255 PM PST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM PST
TUESDAY...
...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 PM this evening to 5 PM PST
Tuesday.

* WINDS...North 25 to 35 mph with gusts up to 50 mph.

* TIMING...Through the the early afternoon hours today.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ564-568-221200-
/O.NEW.KPSR.WI.Y.0002.190122T0600Z-190123T0100Z/
Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Imperial Hot Mineral Springs and Chiriaco
Summit
1255 PM PST Mon Jan 21 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 5 PM PST
TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 10 PM this evening to 5 PM PST
Tuesday.

* WINDS...North 20 to 30 mph with gusts up to 50 mph.

* TIMING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ569-221200-
/O.NEW.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
155 PM MST Mon Jan 21 2019 /1255 PM PST Mon Jan 21 2019/

...WIND ADVISORY IN EFFECT FROM 8 AM MST /7 AM PST/ TO 6 PM MST
/5 PM PST/ TUESDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 8 AM MST /7 AM PST/ to 6 PM MST
/5 PM PST/ Tuesday.

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
087 
WWUS75 KPSR 220844
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
144 AM MST Tue Jan 22 2019

CAZ560-564-568-222045-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
1244 AM PST Tue Jan 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through 5 PM this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ569-222045-
/O.CON.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
144 AM MST Tue Jan 22 2019 /1244 AM PST Tue Jan 22 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /7 AM PST/ THIS
MORNING TO 6 PM MST /5 PM PST/ THIS EVENING...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Mid morning through this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
246 
WWUS75 KPSR 221125
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
425 AM MST Tue Jan 22 2019

CAZ560-564-568-222330-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
325 AM PST Tue Jan 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Through 5 PM this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ569-222330-
/O.CON.KPSR.WI.Y.0002.190122T1500Z-190123T0100Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
425 AM MST Tue Jan 22 2019 /325 AM PST Tue Jan 22 2019/

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM MST /7 AM PST/ THIS
MORNING TO 6 PM MST /5 PM PST/ THIS EVENING...

* WINDS...North 20 to 30 mph with gusts up to 45 mph.

* TIMING...Mid morning through this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
170 
WWUS75 KPSR 222039
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
139 PM MST Tue Jan 22 2019

CAZ560-564-568-230100-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
and Chiriaco Summit
1239 PM PST Tue Jan 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PST THIS
AFTERNOON...

* WINDS...North 20 to 30 mph with gusts up to 40 mph.

* TIMING...Through 5 PM this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-CAZ569-230100-
/O.CON.KPSR.WI.Y.0002.000000T0000Z-190123T0100Z/
Parker Valley-Palo Verde Valley-
Including the cities of Parker, Ehrenberg, Blythe, Palo Verde, 
and Ripley
139 PM MST Tue Jan 22 2019 /1239 PM PST Tue Jan 22 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST /5 PM PST/ THIS
EVENING...

* WINDS...North 20 to 25 mph with gusts up to 40 mph.

* TIMING...Mid morning through this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 21, 9:25 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Jan 21, 9:25 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1025 AM MST Mon Jan 21 2019

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
A dry cold front will arrive today, bringing cooler temperatures and
breezy to locally windy conditions to the region. Wind will subside
after Tuesday, but the cool down will linger into Wednesday.
Expect a solid warm up toward the end of the week and heading into
weekend as high pressure aloft builds just to our west.

&&

.DISCUSSION...
At 2 am this morning, a large open wave trof could be seen pushing
inland into the desert southwest; southwest flow ahead of the trof
was spreading quite a bit of mainly high clouds into Arizona and
surface dewpoints were continuing to rise. For the most part
dewpoints over the lower deserts ranged from the low 30s to low 40s
and were 3-5 degrees higher than 24 hours ago. Latest 500mb plot
data indicated that the ridge over Arizona had weakened and shifted
east of Arizona with heights down 40-60m across the state.

Very little has changed in our forecast thinking and only very minor
tweaks at best were made to the 7 day forecast. Operational
guidance, including the GFS and ECMWF, as well as GEFS ensemble
guidance continue to call for the large progressive trof to push
inland and move to the southeast and into mainly northern Arizona
today. Despite some of the best QG forcing, including a large
bullseye of mid level Q convergence, occurring over southern Arizona
today, it will be too dry to allow for any measurable rainfall over
the deserts. As the system continues to drop southeastward tonight,
the only real shot for any measurable precipitation will be over the
higher terrain of southern Gila County; very low end POPs around 10
percent remain in the forecast for areas east of Globe. By sunrise
Tuesday we will see a very subsident airmass overspreading most of
the area from the north, leading to sunny skies. Of course, the
system and associated cold front will usher in much cooler air; high
temperatures will fall from the mid 70s over the central deserts
Sunday to the low to mid 60s on Tuesday. Look for a high in Phoenix
Tuesday of just 63 degrees.

Wind will be the main weather impact associated with the passage of
this system; a wind advisory remains in effect for Joshua Tree NP as
well as the far southwest portion of Imperial County through early
afternoon today, and by Tuesday morning, winds will veer from
southwest/west to the north. We may need to consider another wind
advisory Tuesday mainly for areas from the lower Colorado River
Valley westward into Joshua Tree NP. At this time, this looks to be
a marginal event at best. Patchy blowing dust is possible with some
of the stronger gusts, both today and possibly during the afternoon
on Tuesday. We can also expect to see rather cold mornings both
Tuesday and Wednesday across the lower Arizona desert, with coldest
areas falling into the low to mid 30s. Phoenix looks to bottom out
at around 40 degrees both mornings. For now, we expect conditions to
stay slightly above freeze warning criteria but we will message the
potential for cold temperatures midweek.

After this cold system exits off to the east, we are looking at a
rather high amplitude upper ridge developing just off the west coast
for the remained of the week. This will place a dry and subsident
northwest flow aloft into the area allowing for a gradual warming
trend. With the ridge axis staying west of Arizona the warmest
associated temperatures will stay out of our lower deserts but by
Friday the warmer locations such as the greater Phoenix area should
be climbing back into the low 70s. There will be some high clouds
embedded in the flow at times but for the most part we can expect
sunny/mostly sunny days and clear nights.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Strong westerly winds will prevail from late this morning through
the late afternoon due to a front. Gusts up to 25 kts are likely.
The strong winds should subside by sunset. While less likely,
scattered blown dust may create slantwise visibility issues at
times for some locations. Winds are likely to maintain a westerly
component through the night for KPHX and go easterly or variable
elsewhere.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong westerly winds will prevail through the late afternoon and
subside near sunset due to a front. Gusts exceeding 25 kts are
quite possible. Also, lofted dust may create a haze that hinders
slantwise visibility. Otherwise, the winds should maintain a
mostly westerly component through today.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
Dry conditions under high pressure aloft will dominate through the
period. Below normal temperatures on Wednesday will rise through
the end of the week reaching above normal by Friday. Humidity
readings will remain fairly stable dipping down to between 15 to
25 percent each day. Winds will generally be light through the
period.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory until 1 PM PST this afternoon for CAZ560-562.

&&

DISCUSSION...CB
AVIATION...Deems
FIRE WEATHER...Kuhlman

In the hours before

Local storm report, Jan 21, 8:56 AM PST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
956 AM MST MON JAN 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     NON-TSTM WND DMG 3 NE CALEXICO           32.71N 115.47W
01/21/2019                   IMPERIAL           CA   LAW ENFORCEMENT

            TELEPHONE POLE REPORTED DOWN NEAR CALEXICO
            DUE TO HIGH WIND GUSTS. TIME IS ESTIMATED.

&&

INS

Nearby

Wind Advisories in California, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.